Wyoming, 2024Winter Storm in Wyoming, December 27 to 30, 2024
December 27 to 30, 2024 · NWS RIW · 2 events in 2 counties and zones
A feed of Pacific moisture brought a long lived snow event to the western mountains between Christmas and New Years Day. New snowfall amounts approached 2 feet in the Tetons as well as the Salt and Wyoming Range.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A feed of Pacific moisture brought a long lived snow event to the western mountains between Christmas and New Years Day. New snowfall amounts approached 2 feet in the Tetons as well as the Salt and Wyoming Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 27, 3:43 PM MST, 6 hours 17 minutes earlier. Its key messages:
- The first of an onslaught of weather systems keeps snow going across western Wyoming today, with a lull tonight before increasing again Saturday morning.
- The second set of weather systems really gets going Saturday morning and will bring feet of snow to western mountains, around a foot to western valleys, and minor snowfall amounts for portions east of the Continental Divide. Snow ends Monday afternoon from west to east.
- Temperatures remain well above normal east of the Continental Divide through Sunday, but cool next week. Temperatures will remain slightly above normal west of the Continental Divide through Sunday and close to normal next week.
Area forecast discussion, Dec 27, 3:43 PM MST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
343 PM MST Fri Dec 27 2024
.KEY MESSAGES...
- The first of an onslaught of weather systems keeps snow going
across western Wyoming today, with a lull tonight before
increasing again Saturday morning.
- The second set of weather systems really gets going Saturday
morning and will bring feet of snow to western mountains,
around a foot to western valleys, and minor snowfall amounts
for portions east of the Continental Divide. Snow ends Monday
afternoon from west to east.
- Temperatures remain well above normal east of the Continental
Divide through Sunday, but cool next week. Temperatures will
remain slightly above normal west of the Continental Divide
through Sunday and close to normal next week.
&&
.DISCUSSION...
Issued at 237 PM MST Fri Dec 27 2024
There will be a stark contrast in weather conditions west compared
to east of the Continental Divide for the next 3-4 days. Snow began
in western Wyoming late this morning and is ongoing. This will
continue through Monday. For western mountains and valleys snow will
be falling/accumulating consistently until Monday afternoon, with
little break in between. Temperatures look to warm enough Sunday
afternoon (highs upper 30s) for a possible (40%) mix of snow/rain in
Jackson Valley/Star Valley. This is likely (70%) to limit snowfall
accumulations Sunday afternoon in these valleys.
The main complexity with this forecast is the long duration of snow
that will occur (still 72 hours). Let's start off with moisture
since this is slam dunk part of the forecast. Taking a look a PWAT's
it is no surprise snowfall amounts will be high from this long
duration winter event. On average PWAT's will be around 0.25-0.35"
through Monday morning. For the remainder of the period from today
through Monday moisture will be plentiful (PWAT's 0.25-0.4" this
falls within the 90th percentile) across the area. One may surmise
that this would lead to substantial snowfall accumulations across
the forecast area, but the issue is each weather system will be
progressive moving across the area from west to east, so mountain
shadowing/downsloping will be prevalent. This will keep most of the
low-level moisture west of the Continental Divide as lee-side
downsloping dries/warms the low-levels. The opposite will occur on
the windward (west) side of the mountains, with persistent moist
upslope flow dumping all the moisture/snow west of the Continental
Divide. This afternoon radar returns and model guidance indicate a
slight shift southward in the heaviest snow. This has also been
noted by looking at webcams at Jackson compared to Afton. At Afton
visibility has been less than a mile since snow began late this
morning, but Jackson has only dropped to around 3 mile visibility so
far. On radar reflectivity has been noticeably lower around Teton
Pass and to the north toward YNP.
The current Winter Storm Warnings and Winter Weather Advisories
remain in effect until 06Z (11 PM) tonight. Winter Storm Watches
have been issued for these same zones and a few additional zones
(Absaroka Mtns, East Wind River Range, and Upper Green River Basin
Foothills) once the current highlights expire at 11 PM tonight as
snow will continue and become heavier this weekend into Monday. Near
the end of the event snow will spread east of the Continental Divide
and Winter Weather Advisories may be needed for Casper Mountain and
the Bighorn Mountains.
Snowfall ratios will be fairly high as snowfall efficiency will be
enhanced due to favorable temperatures aloft. The dendritic growth
zone is likely (80%) to be deep and well within the cloud layer for
the majority of the period (Today-Monday). The exception is on
Sunday as WAA increases and brings in warmer air that will drop
ratios for a good 12 hour period. For all the ski lovers out there
this will lead to a surplus of fresh powder over this holiday
weekend. Wind will be a key factor through this weekend as well.
There certainly will be drifting of snow and blowing snow at times
from through Monday. The windiest time period will be Saturday
through Monday.
Beyond Monday it will be cooler and mostly dry as the strong weather
systems push east. The upper-level pattern should become more zonal
and moisture is expected to drop substantially, but some lingering
snow showers remain possible (40%) across western WY through the
middle part of next week. By the latter half of next week model
guidance has come into better agreement that an amplified ridge will
develop over the region, which would bring back the unseasonably
warm temperatures and dry conditions.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 342 PM MST Fri Dec 27 2024
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
Snow will decrease some this evening, with a relatively short period
of improved flight conditions overnight compared to what occurred
this afternoon. However, the next round of snow will move into the
area in the morning, bringing decreasing conditions once again. At
KJAC, winds will also increase with the push of snow, with gusts up
to around 25 knots by late morning, continuing through the afternoon.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
A cloudy sky overnight. Winds will pick up in the morning to early
afternoon Saturday. KCPR will be the windiest, with gusts up to 35
knots. No precipitation expected, though KCPR and KLND will carry
occasional 15 percent chances of light snow Saturday morning.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST this evening for
WYZ001-013-014.
Winter Storm Watch from 11 PM MST this evening through Monday
morning for WYZ001-002-012>015-023>025.
Winter Storm Warning until 11 PM MST this evening for WYZ012-
023-024.
&&
DISCUSSION...Rowe
AVIATION...Wittmann
Hazardous weather outlook, Dec 27, 8:47 PM MST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
847 PM MST Fri Dec 27 2024
WYZ001>020-022>030-281400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
847 PM MST Fri Dec 27 2024
...Winter Storm Warnings and Advisories Posted for the Most of the
Western Mountains and Valleys through Monday Morning...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Tonight.
After a brief break, snow begins to steadily increase across far
west Wyoming toward sunrise Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Monday...Several rounds of snow, heavy at times,
will impact the western mountains and valleys. Windy conditions will
lead to blowing and drifting snow at times. Travel impacts are
likely, especially west of the Continental Divide. Please see the
winter weather statements and forecasts for details.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 27, 10:00 PM MST to December 30, 4:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell in the Tetons. Some notable amounts included 18 inches at the Grand Targhee SNOTEL site and 16 inches at the Jackson Hole Ski Resort.
Winter Storm, Salt River & Wyoming Ranges
- When
- December 27, 10:00 PM MST to December 30, 4:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell throughout the Salt and Wyoming Range. The highest amount recorded was 23 inches at the Snider Basin SNOTEL site.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, December 27 to 28, 2024EF2 · 3 events
- Flash Flooding in Mississippi, December 27 to 28, 2024$515,000 · 4 events
- Damaging Wind in Louisiana, December 27, 2024$250,000 · 80 kt wind · 1 event
- Tornadoes and Damaging Winds in Alabama, December 27 to 29, 2024EF1 · 16 events
- Tornadoes and Flash Flood in Mississippi, December 27, 2024$34,000 · EF0 · 4 events
- Winter Weather in Colorado, December 27 to 28, 20247 events
- Dense Fog in Colorado, December 27, 20245 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 27, 20243 events
- High Wind in Nevada, December 27, 202461 kt wind · 3 events
- Winter Weather in Montana, December 27, 20242 events
- High Wind in Tennessee, December 27, 202464 kt wind · 2 events
- High Wind in Texas, December 27, 202461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227499, 1227500.